Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The inverse integrating factor and the Poincaré map

Authors: Isaac A. García, Héctor Giacomini and Maite Grau
Journal: Trans. Amer. Math. Soc. 362 (2010), 3591-3612
MSC (2010): Primary 37G15, 37G20, 34C05
Published electronically: February 17, 2010
MathSciNet review: 2601601
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This work is concerned with planar real analytic differential systems with an analytic inverse integrating factor defined in a neighborhood of a regular orbit. We show that the inverse integrating factor defines an ordinary differential equation for the transition map along the orbit. When the regular orbit is a limit cycle, we can determine its associated Poincaré return map in terms of the inverse integrating factor. In particular, we show that the multiplicity of a limit cycle coincides with the vanishing multiplicity of an inverse integrating factor over it. We also apply this result to study the homoclinic loop bifurcation. We only consider homoclinic loops whose critical point is a hyperbolic saddle and whose Poincaré return map is not the identity. A local analysis of the inverse integrating factor in a neighborhood of the saddle allows us to determine the cyclicity of this polycycle in terms of the vanishing multiplicity of an inverse integrating factor over it. Our result also applies in the particular case in which the saddle of the homoclinic loop is linearizable, that is, the case in which a bound for the cyclicity of this graphic cannot be determined through an algebraic method.

References [Enhancements On Off] (What's this?)

  • 1. A.A. ANDRONOV, E. A LEONTOVICH, I. I. GORDON, AND A. G. MASİER,Theory of bifurcations of dynamic systems on a plane, John Wiley and Sons, New York, 1973. MR 0344606 (49:9345)
  • 2. V.I. ARNOLD AND Y.S. IL'YASHENKO, Encyclopedia of Math. Sci. Vol. 1 [Dynamical Systems, 1], Springer-Verlag, Berlin, 1988. MR 970794
  • 3. L.R. BERRONE AND H. GIACOMINI, On the vanishing set of inverse integrating factors, Qual. Th. Dyn. Systems 1 (2000), 211-230. MR 1808363 (2001k:37029)
  • 4. A.D. BRJUNO, Analytic form of differential equations, Trans. Moscow Math. Soc. 25 (1971), 131-288. MR 0377192 (51:13365)
  • 5. J. CHAVARRIGA, H. GIACOMINI AND J. GINÉ, On a new type of bifurcation of limit cycles for a planar cubic system. Nonlinear Anal. 36 (1999), Ser. A: Theory Methods, 139-149. MR 1668868 (2000a:34056)
  • 6. J. CHAVARRIGA, H. GIACOMINI, J. GIN´E AND J. LLIBRE, On the integrability of two-dimensional flows, J. Diff. Equations 157 (1999), 163-182. MR 1710019 (2000h:37058)
  • 7. J. CHAVARRIGA, H. GIACOMINI AND M. GRAU, Necessary conditions for the existence of invariant algebraic curves for planar polynomial systems, Bull. Sci. Math. 129 (2005), 99-126. MR 2123262 (2005k:34123)
  • 8. L.A. CHERKAS, Structure of a succesor function in the neighborhood of a separatrix of a perturbed analytic autonomous system in the plane, Translated from Differentsial'nye Uravneniya 17 (1981), 469-478. MR 610508 (82i:34029)
  • 9. C. CHRISTOPHER, P. MARDSESIĆ AND C. ROUSSEAU, Normalizable, integrable and linearizable saddle points in complex quadratic systems in $ \mathbb{C}^2$, J. Dynam. Control Systems 9 (2003), 311-363. MR 1990240 (2004d:37072)
  • 10. H. DULAC, Recherche sur les points singuliers des équations différentielles , J. Ecole Polytechnique 2 (1904), 1-25.
  • 11. I.A. GARC´ıA AND D.S. SHAFER, Integral invariants and limit sets of planar vector fields, J. Differential Equations 217 (2005), 363-376. MR 2168828 (2006g:34073)
  • 12. A. GASULL, J. GINÉ AND M. GRAU,Multiplicity of limit cycles and analytic $ m$-solutions for planar differential systems, J. Differential Equations 240 (2007), 375-398. MR 2351182 (2008g:34079)
  • 13. H. GIACOMINI, J. LLIBRE AND M. VIANO, On the nonexistence, existence, and uniqueness of limit cycles, Nonlinearity 9 (1996), 501-516. MR 1384489 (97a:34073)
  • 14. H. GIACOMINI, J. LLIBRE AND M. VIANO, Semistable limit cycles that bifurcate from centers, Internat. J. Bifur. Chaos Appl. Sci. Engrg. 13 (2003), 3489-3498. MR 2031154 (2005a:37082)
  • 15. M. HAN AND K. JIANG, Normal forms of integrable systems at a resonant saddle, Ann. Differential Equations 14 (1998), 150-155. MR 1634022 (99g:34079)
  • 16. M. HAN AND Z. HUAIPING, The loop quantities and bifurcations of homoclinic loops, J. Differential Equations 234 (2007), 339-359. MR 2300659 (2008a:34108)
  • 17. M.A. JEBRANE AND A. MOURTADA,Cyclicité finie des lacets doubles non triviaux. (French) [Finite cyclicity of nontrivial double loops] Nonlinearity 7 (1994), 1349-1365. MR 1294547 (95h:58110)
  • 18. A. JEBRANE, P. MARDEˇSIĆ AND M. PELLETIER,A generalization of Francoise's algorithm for calculating higher order Melnikov functions. Bull. Sci. Math. 126 (2002), 705-732. MR 1941082 (2004c:34088)
  • 19. J. LI, Hilbert's $ 16\mathrm{th}$ problem and bifurcations of planar polynomial vector fields, International Journal of Bifurcation and Chaos 13 (2001), 47-106. MR 1965270 (2003k:34002)
  • 20. J. LLIBRE AND C. PANTAZI,Polynomial differential systems having a given Darbouxian first integral, Bull. Sci. Math. 128 (2004), 775-788. MR 2099106 (2005m:34070)
  • 21. R. ROUSSARIE, On the number of limit cycles which appear by perturbation of separatrix loop of planar vector fields, Bol. Soc. Bras. Mat. 17 (1986), 67-101. MR 901596 (88i:34061)
  • 22. R. ROUSSARIE, Bifurcations of planar vector fields and Hilbert's sixteenth problem, Progress in Mathematics Vol 164, Birkhäuser Verlag, 1998. MR 1094374 (91j:58004)
  • 23. A. SEIDENBERG, Reduction of singularities of the differential equation $ A dy=B dx$, Amer. J. Math. 90 (1968) 248-269. MR 0220710 (36:3762)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37G15, 37G20, 34C05

Retrieve articles in all journals with MSC (2010): 37G15, 37G20, 34C05

Additional Information

Isaac A. García
Affiliation: Departament de Matemàtica, Universitat de Lleida, Avda. Jaume II, 69. 25001 Lleida, Spain

Héctor Giacomini
Affiliation: Laboratoire de Mathématiques et Physique Théorique, C.N.R.S. UMR 6083, Faculté des Sciences et Techniques, Université de Tours, Parc de Grandmont 37200 Tours, France

Maite Grau
Affiliation: Departament de Matemàtica, Universitat de Lleida, Avda. Jaume II, 69. 25001 Lleida, Spain

Keywords: Inverse integrating factor, Poincar\'e map, limit cycle, homoclinic loop
Received by editor(s): October 17, 2007
Received by editor(s) in revised form: May 8, 2008
Published electronically: February 17, 2010
Additional Notes: The authors were partially supported by a DGICYT grant number MTM2005-06098-C02-02.
Dedicated: Dedicated to Professor Javier Chavarriga
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society